The Annals of Probability

Isoperimetric constants for product probability measures

S. G. Bobkov and C. Houdré

Full-text: Open access


A dimension free lower bound is found for isoperimetric constants of product probability measures. From this, some analytic inequalities are derived.

Article information

Ann. Probab., Volume 25, Number 1 (1997), 184-205.

First available in Project Euclid: 18 June 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E15: Inequalities; stochastic orderings 28A35: Measures and integrals in product spaces 49Q20: Variational problems in a geometric measure-theoretic setting

Isoperimetry Poincaré Inequalities Cheeger's inequality Khintchine-Kahane inequality Hölder's Inequality


Bobkov, S. G.; Houdré, C. Isoperimetric constants for product probability measures. Ann. Probab. 25 (1997), no. 1, 184--205. doi:10.1214/aop/1024404284.

Export citation


  • [1] Aida, S., Masuda, T. and Shigekawa, I. (1994). Logarithmic Sobolev inequalities and exponential integrability. J. Funct. Anal. 126 83-101.
  • [2] Bakry, D. and Ledoux, M. (1996). L´evy-Gromov isoperimetric inequality for an infinite dimensional diffusion generator. Invent. Math. 123 259-286.
  • [3] Bobkov, S. G. (1997). An isoperimetric inequality on the discrete cube, and an elementary proof of the isoperimetric inequality in Gauss space. Ann. Probab. 25 206-214.
  • [4] Bobkov, S. G. and Houdr´e, C. (1995). Some connections between isoperimetric and Sobolevtype inequalities and isoperimetry. Memoirs AMS. To appear.
  • [5] Borovkov, A. A. and Utev, S. A. (1983). On an inequality and a related characterization of the normal distribution. Probab. Theory Appl. 28 219-228.
  • [6] Cheeger, J. (1970). A lower bound for the smallest eigenvalue of the Laplacian. In Problems in Analysis: Symposium in Honor of S. Bochner 195-199. Princeton Univ. Press.
  • [7] Gromov, M. and Milman, V. (1983). A topological application of the isoperimetric inequality. Amer. J. Math. 105 843-854.
  • [8] Gross, L. (1993). Logarithmic Sobolev inequalities and contractivity properties of semigroups Dirichlet forms. Lecture Notes in Math. 1563 54-88. Springer, Berlin.
  • [9] Latala, R. and Oleszkiewicz, K. (1994). On the best constant in the Khinchin-Kahane inequality. Studia Math. 109 101-104.
  • [10] Ledoux, M. (1994a). Isoperimetry and Gaussian analysis. Ecole d' ´Et´e de Probabilit´es de Saint-Flour. Lecture Notes in Math. Springer, Berlin. To appear.
  • [11] Ledoux, M. (1994b). A simple analytic proof of an inequality by P. Buser. Proc. Amer. Math. Soc. 121 951-959.
  • [12] Maurey, B. (1991). Some deviation inequalities. Geom. and Funct. Anal. 1 188-197.
  • [13] Muckenhoupt, B. (1972). Hardy's inequality with weights. Studia Math. 44 31-38.
  • [14] Pisier, G. (1986). Probabilistic methods in the geometry of Banach spaces. Probability and Analysis. Lecture Notes in Math. 1206 167-241. Springer, Berlin.
  • [15] Talagrand, M. (1991). A new isoperimetric inequality and the concentration of measure phenomenon. Israel Seminar (GAFA). Lecture Notes in Math. 1469 94-124. Springer, Berlin.